Kansas, 2010

Hail in Kansas, June 1, 2010

June 1, 2010 · NWS GLD · 5 events in 2 counties and zones

Scattered thunderstorms developed over extreme northwest Kansas and southwest Nebraska during the late afternoon hours. Stronger storms produced quarter to golf ball sized hail through the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms developed over extreme northwest Kansas and southwest Nebraska during the late afternoon hours. Stronger storms produced quarter to golf ball sized hail through the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 1, 1:23 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 1, 1:23 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
123 PM MDT TUE JUN 1 2010

.DISCUSSION...
123 PM MDT TUE JUN 1 2010

WESTERLY MID/UPPER FLOW CONTINUES ACROSS MUCH OF THE CONUS IN A FAST
ZONAL FLOW REGIME.

MAINTAINED MID POPS WEIGHTED ACROSS THE NORTH THROUGH 06-09Z BEFORE
SHIFTING POP AXIS EAST OF THE AREA. ALTHOUGH THE MOST VIGOROUS DEEP
MOIST CONVECTION IS ANTICIPATED EAST-NORTHEAST OF THE FORECAST AREA
ALONG NOSE OF LLJ, STRONG FRONTAL-SCALE FORCING/ELEVATED CAPE AOA
2000 J/KG COMBINED WITH MINIMAL CINH SHOULD RESULT IN SCT SEVERE
TSRA WEIGHTED ACROSS THE NORTHERN ZONES THIS EVENING.

STABLE POST-FRONTAL CONDITIONS ARE ANTICIPATED ON WED AND PULLED
POPS DURING THE MORNING HOURS. DIFFICULT TO RULE OUT AN ISOLATED
LATE AFTERNOON/EVENING STORM AS CINH WEAKENS ACROSS THE
WEST/SOUTHWEST ZONES AND MAINTAINED LOW POPS ACROSS THE AREA.

SHORTWAVE RIDGING RETURNS TO THE CENTRAL ROCKIES ON THU-FRI WITH
SOUTHERLY FLOW/RISING HEIGHTS/INCREASING THICKNESS LEADING TO RISING
TEMPERATURES. THE PREVIOUS FORECAST CAPTURED THE ANTICIPATED
SCENARIO WELL WITH ONLY MINOR ADJUSTMENTS PLANNED.

DAYS 4 THROUGH 7...A PROGRESSIVE ZONAL FLOW REGIME IS STILL PROGGED
ACROSS THE CENTRAL HIGH PLAINS BY THE MEDIUM RANGE MODELS. A LOW
AMPLITUDE RIDGE IS ANTICIPATED ACROSS MUCH OF THE SOUTHERN
PLAINS/SOUTHERN ROCKIES AND PORTIONS OF THE SOUTHWEST WHILE MODEST
MID/UPPER WEST/NORTHEAST FLOW PREVAILS ACROSS THE GREAT PLAINS. THIS
MAY LEAD TO A SERIES OF FROPAS ACROSS THE TRI-STATE AREA WITH LOW
PROBABILITIES FOR DEEP MOIST CONVECTION.

&&

.AVIATION...
1225 PM MDT TUE JUN 1 2010

EXPECT VFR CONDITIONS AT MCK AND GLD THROUGH MID DAY ON WEDNESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND MOVE ACROSS THE REGION ALONG AND AHEAD OF A
COLD FRONT THAT SWEEPS SOUTH ACROSS THE CENTRAL HIGH PLAINS LATE
THIS EVENING. THUNDERSTORMS ARE NOT INCLUDED AS A PREVAILING
CONDITION AT EITHER SITE DUE TO LIMITED COVERAGE...BUT COULD BE
INCLUDED IN AN UPDATE ONCE DEVELOPMENT HAS OCCURRED AND MOVEMENT
OF DISCRETE CELLS HAS BEEN IDENTIFIED.

SOME LOW CLOUDS ARE EXPECTED BEHIND THE FRONT AFTER ABOUT 08Z AT
BOTH GLD AND MCK...BUT NOT CERTAIN IT THEY WILL BE OF ENOUGH
COVERAGE TO WARRANT AN IFR CEILING. FOR NOW HAVE KEPT IT ALL VFR.

LOCKHART
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 1, 11:01 AM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1101 AM MDT TUE JUN 1 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1101 AM MDT TUE JUN 1 2010 /1201 PM CDT TUE JUN 1 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...PRIMARILY ALONG AND NORTH OF INTERSTATE 70. LARGE HAIL
AND DAMAGING WINDS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE BOTH WEDNESDAY AND THURSDAY
AFTERNOON. WHILE THE THREAT FOR WIDESPREAD SEVERE WEATHER IS
LOW...ISOLATED STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY
THROUGH TUESDAY BUT THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER
APPEARS TO BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 1, 4:18 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT TUE JUN 1 2010

KSZ002-003-014-015-012230-
DECATUR-RAWLINS-SHERIDAN-THOMAS-
518 PM CDT TUE JUN 1 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...DECATUR
COUNTY IN NORTHWEST KANSAS...THOMAS COUNTY IN NORTHWEST KANSAS AND
SHERIDAN COUNTY IN NORTHWEST KANSAS...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR REXFORD...AND MOVING
NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM

The radar

The Goodland radar (KGLD), 85 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Sheridan

When
June 1, 4:28 PM CST to 4:38 PM CST
Where
Sheridan County, 8.46 mi WSW of Selden
Measured
0.75 in hail
Reported by
Public
Coordinates
39.490, -100.720

Hail, Sheridan

When
June 1, 5:07 PM CST
Where
Sheridan County, 0.69 mi N of Selden
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.540, -100.570

Hail, Decatur

When
June 1, 5:28 PM CST
Where
Decatur County, 6.39 mi W of Leoville
Measured
1.5 in hail
Reported by
Public
Coordinates
39.580, -100.570

Hail, Decatur

When
June 1, 5:55 PM CST to 6:10 PM CST
Where
Decatur County, Dresden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.620, -100.420

Hail, Decatur

When
June 1, 8:15 PM CST
Where
Decatur County, 0.53 mi W of Oberlin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.820, -100.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227140, 227142, 227143, 227144, 227146.